FDA Now Requires “Boxed Warning” Label for Benzodiazepines
The US Food and Drug Administration (FDA) requires a warning label for benzodiazepine drugs such as the prescription drugs Ativan, Xanax, Klonopin, Librium, and Valium.
The box warning, the agency’s best-known safety warning, will be required across the class for all benzodiazepines, the FDA announced in its drug safety notice on September 23.
The revised labels indicate the risks of abuse, abuse, addiction, physical dependence, and withdrawal from benzodiazepines. The FDA has also revised the Warnings and Precautions, Substance Abuse and Dependence, and Patient Advisory Sections of the Prescribing Information for Patients. In addition, the FDA has revised existing medication guidelines to educate patients and caregivers about the risks.
Benzodiazepines work in the central nervous system to treat a variety of conditions including anxiety, panic disorder, seizures, and sleep disorders. It is also used to treat alcohol withdrawal and as a muscle relaxant.
Benzodiazepines are addicting even when properly prescribed. In 2019, US outpatient pharmacies filled an estimated 92 million benzodiazepine prescriptions, according to the FDA press release. The most commonly prescribed was 38% alprazolam (or Xanax), which is used to treat anxiety disorders and panic attacks. Twenty-four percent of prescriptions were for clonazepam (or Klonopin), which treats panic and seizure disorders, insomnia, and alcohol withdrawal. Twenty percent of the prescriptions were for lorazepam (or Ativan), which was used for anxiety, insomnia, and alcohol withdrawal. It is also given right before anesthesia.
“While benzodiazepines are important therapies for many Americans, they are frequently abused and abused, often in conjunction with opioid pain relievers and other drugs, alcohol, and illegal drugs,” said FDA Commissioner Stephen M. Hahn, MD.
“We are taking action and need new labeling information to help healthcare professionals and patients better understand that while benzodiazepines have many treatment benefits, they also have an increased risk of abuse, addiction and dependence.”
According to the FDA press release, physical dependence on benzodiazepine can occur if the drug is used continuously for several days to weeks. Withdrawal symptoms, including seizures, some of which can be life-threatening, may occur in patients who suddenly stop taking the drug or reduce their dosage. The FDA advises patients to work with their doctor to develop a plan to slowly break down their medication.